Tennessee, 2004

Damaging Wind in Tennessee, August 2, 2004

August 2, 2004 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 1:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 1:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON AUG  2 2004

.SHORT TERM (TONIGHT AND TUESDAY)...CURRENT CONVECTION OVER THE
MOUNTAINS MAINLY WITH SURFACE THETA E MAXES OVER SE TN/SW NC, AND
OVER NE TN/SW VA. A THETA E MIN IS OVER THE CENTRAL SMOKY MOUNTAINS,
WITH NO CONVECTION CURRENTLY OCCURRING THERE. THE WINDS ARE VERY
LIGHT, WITH DEWPOINTS IN THE UPPER 60S TO MID 70S. AMPLE SUN AND
MOISTURE ARE THE DRIVING FACTORS. BELIEVE SUNSET WILL ALLOW
CONVECTION TO SETTLE DOWN AND DISAPPEAR, SO HAVE KEPT TONIGHTS POPS
IN THE LOW DOUBLE DIGITS. SAME TOMORROW EARLY. TOMORROWS TEMPS WILL
CLIMB TO THE ETA CONVECTIVE TEMP BY ABOUT NOON, AND MOISTURE WILL BE
PLENTIFUL ENOUGH TO CREATE SHOWERS AND A FEW THUNDERSTORMS OVER THE
MOUNTAINS AND NORTHEAST PORTIONS AGAIN. HAVE INCLUDED SLIGHT CHANCE
POPS IN THOSE AREAS AFTER 18Z TUESDAY. OVERALL, CONTINUED VERY WARM
AND MUGGY.

.LONG TERM...(TUE NIGHT THROUGH MON)...WARM MIDDLE OF THE WEEK IN
STORE AS UPPER RIDGE OVER THE CENTRAL PLAINS NOSES INTO OUR REGION.
COLD FRONT WILL APPROACH LATE WED/EARLY THU. SOME TIMING DIFFERENCE
BETWEEN ETA/GFS WITH ETA SOMEWHAT FASTER. SHORT RANGE ENSEMBLES
(SREF) APPEAR TO OFFER A GOOD COMPROMISE AND ARE THE BASIS FOR
TIMING THE FROPA. MEDIUM RANGE MODELS DISAGREE SOMEWHAT ON THE
AMPLITUDE...BUT THERE IS GENERAL AGREEMENT THAT A SIGNIFICANT TROUGH
WILL SET UP OVER THE EASTERN CONUS LATER THIS WEEK. GFS IS MOST
AMPLIFIED WITH THIS FEATURE. INCLINATION IS TO FAVOR
SLIGHTLY-LESS-AMPLIFIED GFS ENSEMBLE MEAN. AT ANY RATE...SURFACE
COLD FRONT WILL BE DRIVEN WELL SOUTH OF FORECAST AREA WITH BELOW
CLIMO TEMPS AND SIGNIFICANTLY DRIER AIR FOLLOWING FRONT. THIS TROUGH
IS PROJECTED TO PERSIST WELL INTO THE UPCOMING WEEKEND. BASED ON
PREFERENCE FOR ENSEMBLE MEAN DEPICTION...GENERALLY FAVORED ENSEMBLE
MEAN MOS VALUES FOR TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  93  70  94 /  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  90  69  92 /  20  10  10  20
OAK RIDGE, TN  67  89  68  91 /  10  10  10  20
TRI CITIES AIRPORT, TN  65  87  65  89 /  20  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB/LCM
Hazardous weather outlook, Aug 2, 5:10 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 AM EDT MON AUG 2 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041100-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
610 AM EDT (510 AM EDT) TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

HOT AND DRY WEATHER WILL BE OBSERVED WEDNESDAY. A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY. WARM MOIST AND UNSTABLE AIR AHEAD OF THE
FRONT WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. SOME STRONG
THUNDERSTORMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

The radar

The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 2, 5:00 PM EST to 5:15 PM EST
Where
Greene County, Baileyton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
36.333, -82.833

Three trees fell at a Horton Highway residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419551.